Format

Send to

Choose Destination
Eur J Pharmacol. 2006 Feb 27;532(3):258-64. Epub 2006 Feb 20.

Effects of co-administration of a selective serotonin reuptake inhibitor and monoamine oxidase inhibitors on 5-HT-related behavior in rats.

Author information

1
Department of Psychiatry, Hokkaido University Graduate School of Medicine, North 15, West 7, Sapporo 060-8638, Japan. psyizumi@med.hokudai.ac.jp

Abstract

5-hydroxytryptamine (5-HT) syndrome is a dangerous condition of 5-HT excess that can occur in the case of co-administration of a monoamine oxidase (MAO) inhibitor and a serotonin reuptake inhibitor (SSRI). The goal of the present study was to investigate the effects of acute administration of MAO inhibitors and subchronic administration of fluvoxamine on 5-HT-related behaviors (head shaking and 5-HT syndrome) in rats treated with 5-hydroxytryptophan (5-HTP). Administration of the non-selective MAO inhibitor, pargyline, and the selective MAO-A inhibitor, clorgyline, resulted in 5-HT syndrome in 5-HTP-treated rats, and subchronic co-administration of fluvoxamine intensified the syndrome. However, administration of the selective MAO-B inhibitor, selegiline, did not induce 5-HT syndrome with or without subchronic fluvoxamine co-administration. These data suggest that non-selective MAO and selective MAO-A inhibitors can induce 5-HT syndrome in humans when co-administered with SSRI. Further, the risk of 5-HT syndrome may be lower with the selective MAO-B inhibitor, selegiline.

PMID:
16488409
DOI:
10.1016/j.ejphar.2005.12.075
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center